Alabama, 2018

Damaging Wind in Alabama, July 3, 2018

July 3, 2018 · NWS TAE · 1 event in 1 county or zone

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 3, 7:12 PM CST, 42 minutes earlier.

Area forecast discussion, Jul 3, 7:12 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
912 PM EDT Tue Jul 3 2018

.UPDATE...

Scattered showers and thunderstorms continue to move westward at
this hour. New convection continues to develop at this hour as a
result of outflow boundary collisions. The 00Z TLH RAOB recorded
CAPE at 2000+ J/KG, with bulk shear of 20-30 kts across the
region. This will yield the risk of isolated severe wind gusts
with the strongest storms. Given the environment across the
western half of the Tri-State region, expect these storms to track
over the area well into the evening hours before gradually
diminishing late tonight. Given the wet soils across the region,
patchy fog will be possible prior to sunrise Wednesday morning.
Lows in the lower 70s expected.

&&

.PREV DISCUSSION [724 PM EDT]...

.NEAR TERM [Through Tonight]...

Scattered showers and thunderstorms will continue to develop mainly
along and west of the river this afternoon and move to the west.
Then, we should see a broken line of showers and thunderstorms
associated with the east coast sea breeze arrive late this afternoon
over our easternmost zones. This convection is forecast by a few of
the hi-res models to continue to move westward across the remainder
of the CWA through the evening and possibly into the early morning
hours. Pops will be in the 40-50% range until 06z. Lows will be in
the lower 70s.

.SHORT TERM [Wednesday Through Thursday Night]...

A tropical upper tropospheric trough will move westward into the
FL Peninsula on Wednesday afternoon and evening, with a surge of
deep layer moisture just west of this feature moving into our area
during these times. PW values around or over 2.0" will combine
with sea breeze forcing and ample instability (SBCAPE 1500-2500
J/kg) to result in high coverage of showers and thunderstorms.
Highest chances will be across the FL Big Bend and parts of SW
Georgia, as the Atlantic sea breeze is projected to move into
these areas during the late afternoon and early evening and
enhance potential for showers/thunderstorms. However, during
Wednesday evening after 00Z, chances of showers and storms should
be much lower as the atmosphere is projected to stabilize behind
the initial wave of showers/thunderstorms.

Drier conditions are expected on Thursday as drier mid-level air
moves over our area from the east behind the aforementioned upper
trough. Still, some scattered showers and thunderstorms are
possible during peak heating hours (afternoon and early evening)
as the sea breeze moves inland. Highs on both Wednesday and
Thursday will range from the upper 80s to lower 90s across our
area.

.LONG TERM [Friday Through Tuesday]...

Another upper level low is expected to move westward across our
area on Friday morning and afternoon, with seasonably moist
conditions persisting throughout the day on Friday. This will
result in decent coverage of scattered showers and thunderstorms
across our area, especially during the afternoon and early
evening as sea breeze forcing and instability are maximized. Even
higher chances of showers and thunderstorms are expected this
weekend as a weak surface trough/front drifts southward toward
northern portions of our area. Ample deep layer moisture will
persist from the weekend through early next week as well. As a
result, showers and thunderstorms will be likely across our area
on Saturday and Sunday, with high-end chances continuing through
Monday and Tuesday. Highs will range from the upper 80s to lower
90s across our area for most of this period, but possibly remain
in the mid-upper 80s on Sunday under more widespread cloud cover
and showers/storms.

.AVIATION [Through 00Z Thursday]...

TSRA persists around the TAF sites this evening with the most
likely chance of affecting TLH and ABY over the next few hours.
Should dissipate by 04z with scattered TSRA expected again
Wednesday afternoon. Expect wind gusts and low vsbys with the
TSRA, otherwise VFR conditions are expected.

.MARINE...

Generally light winds around 10 knots or less and seas of 2 feet
or less will continue through the next several days, along with
persistent chances of showers and thunderstorms.

.FIRE WEATHER...

Hazardous fire weather conditions are not expected through the
remainder of the week as RHs will remain above critical levels.
An exception will be Wednesday afternoon, where high dispersions
will be likely in the Florida Panhandle, generally west of the
Apalachicola River. Chances for wetting rains will increase again
on Wednesday, with chances persisting into the weekend.

.HYDROLOGY...

Rivers and streams are likely to remain below flood stage through
the next few days; heavier rain from scattered showers and
thunderstorms is generally expected to be short-lived. However, a
few rivers/streams could continue to reach action stage at times,
and minor flooding cannot be ruled out in isolated areas that
receive more persistent showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  89  71  90  72 /  70  70  20  30  20
Panama City   76  90  73  87  74 /  50  60  30  50  20
Dothan        73  90  72  89  72 /  70  50  40  20  20
Albany        74  90  72  91  73 /  60  60  30  20  20
Valdosta      72  87  70  90  71 /  40  70  20  40  20
Cross City    72  89  70  90  72 /  40  70  40  30  20
Apalachicola  75  87  74  86  75 /  50  40  30  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

UPDATE...Pullin
NEAR TERM...Barry
SHORT TERM...Lahr
LONG TERM...Lahr
AVIATION...Fieux
MARINE...Lahr
FIRE WEATHER...Pullin
HYDROLOGY...Lahr

In the hours before

Special weather statement, Jul 3, 5:58 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
658 PM CDT TUE JUL 3 2018

FLZ007-040015-
North Walton FL-
658 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WALTON COUNTY UNTIL
715 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of De Funiak Springs, moving northwest at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Paxton, Gaskin, Glendale, Caney Creek and Lakewood.

LAT...LON 3099 8612 3090 8603 3088 8604 3083 8611
      3099 8635
TIME...MOT...LOC 2358Z 131DEG 23KT 3090 8612

30-PULLIN
Special weather statement, Jul 3, 6:04 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
804 PM EDT TUE JUL 3 2018

FLZ018-027-118-127-128-040045-
Coastal Wakulla FL-Coastal Jefferson FL-Inland Jefferson FL-
Inland Wakulla FL-Coastal Taylor FL-
804 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN
WAKULLA...SOUTHWESTERN TAYLOR AND SOUTHWESTERN JEFFERSON COUNTIES
UNTIL 845 PM EDT...

At 802 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of St. Marks, moving west at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crawfordville, Woodville, St. Marks, Wakulla, Newport, Shadeville,
Goose Pasture, Hells Half Acre, Hyde Park, Wakulla Springs, Tully,
Plum Orchard, Port Leon, Medart, Wakulla Beach, Fanlew, Spring Creek
and Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3008 8404 3006 8417 3007 8441 3030 8437
      3030 8425 3027 8424 3027 8408 3029 8407
      3026 8389 3024 8392 3019 8393 3019 8395
      3016 8392 3005 8396
TIME...MOT...LOC 0002Z 093DEG 20KT 3013 8403

32
Special weather statement, Jul 3, 6:21 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
821 PM EDT TUE JUL 3 2018

GAZ123-125-142>144-040100-
Miller GA-Baker GA-Dougherty GA-Calhoun GA-Early GA-
821 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MILLER...
SOUTHWESTERN DOUGHERTY...BAKER...SOUTHERN CALHOUN AND NORTHEASTERN
EARLY COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 900 PM EDT...

At 821 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newton, moving west at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Newton, Arlington, Leary, Douglasville, Damascus, Iveys Mill,
Milford, Crestview, Hawkinstown, Commissary Hill, Mimsville, Harmony
Church Rd/hwy 45, Old Damascus, Jeterville, Elmodel Wma, Bethany,
Patmos and Rowena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3132 8430 3132 8431 3131 8432 3131 8434
      3129 8434 3127 8435 3119 8477 3148 8481
      3149 8429
TIME...MOT...LOC 0021Z 080DEG 20KT 3136 8440

32
Special weather statement, Jul 3, 6:46 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
846 PM EDT TUE JUL 3 2018

FLZ015-026-027-115-127-040130-
Inland Franklin FL-Liberty FL-Coastal Wakulla FL-Coastal Franklin FL-
Inland Wakulla FL-
846 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WAKULLA...SOUTHEASTERN LIBERTY
AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 930 PM EDT...

At 846 PM EDT, Doppler radar was tracking a strong thunderstorm over
Crawfordville, moving west at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Carrabelle, Crawfordville, Woodville, Sopchoppy, East Camp, Jewel
Fire Tower, Shadeville, Wakulla Springs, Panacea, Poplar Camp, Smith
Creek, Medart, Buckhorn, Bethel, Liveoak Island, Curtis Mill,
Alligator Point, Morgan Place, Saint Teresa and Turkey Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3031 8477 3031 8471 3030 8471 3030 8425
      3028 8424 2991 8427 2988 8428 2983 8479
TIME...MOT...LOC 0046Z 088DEG 20KT 3015 8433

32
Special weather statement, Jul 3, 7:13 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
913 PM EDT TUE JUL 3 2018

FLZ016-017-040200-
Gadsden FL-Leon FL-
913 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GADSDEN AND CENTRAL LEON
COUNTIES UNTIL 1000 PM EDT...

At 913 PM EDT, Doppler radar was tracking a strong thunderstorm over
Havana, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quincy, Midway, Havana, Tallahassee, Gretna, Freemont, Littman,
Douglas City, Darsey, Florence, Scotland, Jamieson, Santa Clara,
Shady Rest, Quincy Airport, Wetumpka, Branchville, Sawdust, Hinson
and Dogtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3060 8473 3070 8449 3069 8448 3069 8430
      3060 8424 3037 8456
TIME...MOT...LOC 0113Z 058DEG 15KT 3064 8438

32
Local storm report, Jul 3, 7:31 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
931 PM EDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND GST     4 E ALLIGATOR POINT     29.91N 84.34W
07/03/2018  M52 MPH          FRANKLIN           FL   MESONET

            ALLIGATOR POINT GUSTED TO 52MPH.

&&

JLF

The radar

The Ft Rucker radar (KEOX), 38 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houston

When
July 3, 7:54 PM CST
Where
Houston County, Ashford
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.180, -85.230

A tree was blown down in Ashford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766162.